HIV Medications Effective, But Not Without a Price
WebMD News Archive
Sept. 23, 1999 (Washington) -- An older class of HIV medications has been associated with severe debilitating side effects in children as well as alterations of fat distribution in patients on long-term medications to fight the infections.
The problems themselves are believed to be caused by damage to mitochondria, microscopic structures in cells that process nutrients to produce fuel needed by the cell to function. But because today people with HIV may take a large number of medications in a drug "cocktail", physicians and researchers have been hard-pressed to identify which drug might cause the mitochondrial damage. Many have speculated that the newest class of medications, the protease inhibitors, is responsible. But two recent reports in the British medical journal The Lancet have suggested that the blame goes to an older class of medications, which include the well-known drug AZT (zidovudine).
In the first report, authored by Stéphane Blanche, MD, of the Hôspital Necker Enfants Malades in Paris, eight of almost 1,800 infants who were exposed to AZT or other similar medications were identified as having some degree of mitochondrial dysfunction. The most common medical condition seen in the children was severe seizures with subsequent brain damage. In addition, Blanche and colleagues saw vision abnormalities as well as damage to the liver and pancreas. "This is higher than the expected incidence of mitochondrial disease, which ranges from 1 in 5,000 to 1 in 20,000 children," the authors write.
Half of those eight children received AZT alone, and half received it in combination with Epivir (lamivudine), another medication in the same class as AZT. The children were exposed to the medication while in the womb by their HIV positive mother taking the medication and after birth, in order to help prevent the children from becoming infected. None of the children became HIV positive. Two of the eight children died and three had severe biological and neurological abnormalities.
"We are aware that the suggestion that [anti-HIV] drugs are toxic raises delicate issues," the authors write. "We believe our observations are, however, sufficiently significant to be shared."
Still, the benefits of therapy for mothers and infants seem to outweigh any possible side effects, according to the study authors, who say that clinicians should warn pregnant women of the risks, but should not change their treatment strategy. The authors, along with Andrew Carr, MD, and Andrew Morris, MD, write an accompanying editorial calling for further inquiry into the issue. Morris is with the Department of Child Health at the Royal Victoria Infirmary in Newcastle upon Tyne, England. Carr is with the HIV Medicine Unit and Centre for Immunology at the St. Vincent's Hospital in Sydney, Australia.
In the second article, the authors propose that the damage to the mitochondria also is responsible for producing the changes in fat distribution in patients on anti-HIV medications and agree that further studies are needed. In this syndrome, fat is lost in the arms, legs, and face and redistributed to the abdomen, upper back, and breasts."
"What this says is that the drugs we know the best, the drugs that have been around the longest, we still don't know well enough," Keith Henry, MD, tells WebMD. "It actually impacts how I am using the drugs," says Henry, who is director of HIV programs at Regions Hospital in St. Paul, Minn. and affiliated with the University of Minnesota. "I have been somewhat in favor of using combinations of [these older medications]... If that is not any safer, I have to rethink what I am doing. This pushes the envelope and encourages us to develop new strategies."